Missouri, 2004

Tornadoes and Flash Flooding in Missouri, May 29 to 30, 2004

May 29 to 30, 2004 · NWS EAX · 47 events in 12 counties and zones

28 hail, 16 tornado, 3 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
3
Injuries
6
Property damage
$370,000
Crop damage
None recorded
Events
47

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 29, 2:00 PM CST, 2 hours 40 minutes earlier.

Area forecast discussion, May 29, 2:00 PM CST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
300 PM CDT SAT MAY 29 2004

.DISCUSSION...
CURRENT VISIBLE SATELLITE IMAGERY AS OF 19Z INDICATES CU FIELD
BEGINNING TO BUBBLE IN NORTH CENTRAL KANSAS TO THE WNW OF
CONCORDIA.  ALSO MONITORING MODERATE CU FIELD DEVELOPING OVER
NORTHEAST KANSAS.  18Z TOPEKA SOUNDING INDICATED QUITE A BIT OF
INSTABILITY WITH CAPES ACROSS NORTHEAST AND EAST CENTRAL KANSAS AT
OR ABOVE 2500 J/KG WITH A NOMINAL CAPPING INVERSION.  HAVE SOME
CONCERNS THAT WE MAY SEE ISOLATED TO SCATTERED DEVELOPMENT ALONG A
MOISTURE DISCONTINUITY BOUNDARY FROM CONCORDIA EAST-SOUTHEAST TO
TOPEKA BETWEEN 4 AND 6 PM. ATMOSPHERE WOULD BE PRIMED FOR SUPERCELLS
IN THIS AREA SHOULD DEVELOPMENT OCCUR...AND TRENDS WILL BE MONITORED
CLOSELY OVER THE NEXT COUPLE OF HOURS.

AS FOR THE MAIN SHOW...STILL DO EXPECT EXPLOSIVE DEVELOPMENT OF
SUPERCELLS ACROSS NORTHERN KANSAS AND SOUTHERN NEBRASKA TOWARDS LATE
AFTERNOON.  STORMS MAY ALSO BUILD FURTHER SOUTH ALONG THE DRY LINE
ACROSS CENTRAL KANSAS...HOWEVER STILL HAVE SOME CONCERNS ABOUT THE
CAP AND ITS EFFECT ON CONVECTIVE DEVELOPMENT AS EVIDENT PER 18Z
REGIONAL SOUNDINGS.  18Z RUC INDICATES NO CONVECTIVE DEVELOPMENT
WHATSOEVER FURTHER SOUTH INTO KANSAS ALONG THE DRY LINE...WHICH MAY
BE AN INDICATION OF A SCENARIO THAT EXHIBITS HIGH POTENTIAL FOR
SIGNIFICANT SEVERE WEATEHR...BUT THE POSSIBILITY THAT THE POTENTIAL
MAY NOT BE REALIZED.  THE HIGH POTENTIAL THOUGH STILL IN MY MIND
WARRANTS HIGH CHANCE POPS WITH HIGHLIGHTED WORDING...LIKELY POPS
ACROSS NORTHWEST MISSOURI/NORTHEAST KANSAS IN CLOSER PROXIMITY TO
BETTER CONVERGENCE ALONG THE FRONT. STILL HAVE CONCERNS FOR LOCALLY
HEAVY RAIN IN OR CLOSE TO NORTHWEST MISSOURI OVERNIGHT...SO WILL
CONTINUE WITH THE FLOOD WATCH IN THAT AREA.

WILL LIKELY UPDATE THE HAZARDOUS WEATHER OUTLOOK TO TRY TO
COMMUNICATE UNCERTAINTY REGARDING DEVELOPMENT TO THE SOUTH.  IF
STORMS DO DEVELOP...STRONG INSTABILITY AND SHEAR WILL YIELD THE
POTENTIAL INITIALLY FOR SUPERCELLS FURTHER WEST INTO CENTRAL
KANSAS...WITH MORE OF AN EVOLUTION TOWARDS A SQUALL LINE WITH A
POTENTIAL FOR SIGNIFICANT DAMAGING WINDS AS THE STORMS MOVE EAST
INTO MISSOURI. KEPT TEMPERATURES TONIGHT INTO TOMORROW CLOSE IN LINE
WITH CURRENT FORECAST.

KEY TO THE FORECAST TOMORROW WILL BE THE TIMING OF FRONTAL PASSAGE
FROM WEST TO EAST DURING THE MORNING.  ANY STORMS THAT DEVELOP
TONIGHT WILL LIKELY LINGER ALONG AND AHEAD OF THE BOUNDARY SUNDAY
MORNING.  MESOETA AND GFS IN GOOD AGREEMENT IN BLASTING THE FRONT
EAST AND OUT OF OUR FORECAST AREA BY EARLY AFTERNOON SUNDAY.  WILL
END THUNDERSTORM THREAT FROM WEST TO EAST LATE TONIGHT INTO SUNDAY
NOON.  SEVERE WEATHER POTENTIAL ON SUNDAY SHOULD BE MINIMIZED DUE TO
THE TIME OF DAY...HIGHER OBVIOUSLY FURTHER TO THE SOUTH AND EAST.
ALSO BELEIVE WE WILL SEE SOME SUNSHINE TOMORROW AFTERNOON ACROSS THE
WESTERN COUNTIES AND HAVE PAINTED GRIDS ACCORDINGLY.

AS FAR AS THE EXTENDED FORECAST...OVERALL MADE LITTLE CHANGE TO
GOING GRIDS.  DID INTRODUCE A CHANCE OF THUNDERSTORMS FRIDAY NIGHT
INTO SATURDAY MORNING OF NEXT WEEK...WITH ECMWF AND GFS INDICATING
DECENT WARM AIR ADVECTION AND THE HINT OF A WARM FRONT DRAPED WEST
TO EAST ACROSS THE STATE.

HUDSON

&&

.PREV DISCUSSION...

...1205 PM CDT...
INTERESTING SCENARIO SHAPING UP FOR THIS EVENING ACROSS NORTHWESTERN
MISSOURI...AND FOR FAR WESTERN MISSOURI TOWARDS MID TO LATE
EVENING.  12Z MESOETA AND RUC MODELS INDICATE AN AREA LIKELY TO
LIGHT UP WITH INTENSE THUNDERSTORMS AROUND CONCORDIA NORTH TO
HASTINGS...EAST ALONG THE NEBRASKA/KANSAS BORDER TO NORTH OF TOPEKA
BY 00Z.  LOW LEVEL FLOW IN THIS AREA BACKED CONSIDERABLY AND WOULD
LIKELY BE A FAVORED AREA FOR SUPERCELL DEVELOPMENT IN THE 20Z TO 00Z
TIMEFRAME /3 PM TO 7 PM/.  MEAN STORM MOTION OF RIGHT MOVERS COULD
BRING THESE STORMS INTO FAR NORTHWEST MISSOURI OR NORTHEAST KANSAS
TOWARDS 7 PM TO 10 PM.  IT WOULD APPEAR THAT THE GREATEST TORNADO
THREAT IN THE PLEASANT HILL FORECAST AREA WOULD BE ACROSS FAR
NORTHWEST MISSOURI AND NORTHEAST KANSAS...WHERE ETA BUFR SOUNDINGS
YIELD EXTREMELY CURVED HODOGRAPHS AND ARBOUD 4000 J/KG OF CAPE BY
00Z.  RUC ALSO SUGGESTS A WEAKLY CAPPED ATMOSPHERE INTO NORTHEAST
KANSAS AT THAT TIME AS WELL. IN FACT...OBJECTIVE ANALYSIS WOULD
ALMOST DEPICT A BOUNDARY /MORE LIKE A MOISTURE DISCONTINUITY/
EXTENDING FROM CONCORDIA TO EMPORIA/ THAT MAY ALSO HELP TO FOCUS
CONVECTIVE DEVELOPMENT.

CONCERNS ACROSS NORTHWEST MISSOURI ALSO CENTER ON POTENTIAL FOR
HEAVY RAINS...AND WILL BE ISSUING A FLOOD WATCH IN THIS AREA FOR
TONIGHT BASED ON RECENT RAINS AND POTENTIAL FOR SIGNIFICANT
QPF...AND RELATIVELY LOW FLASH FLOOD GUIDANCE.

FURTHER SOUTH...THE ISSUE BECOMES A BIT MORE COMPLICATED.  NEW MODEL
RUNS HINT THAT AREAS ACROSS CENTRAL INTO EAST CENTRAL KANSAS WILL
REMAIN CAPPED UNTIL AFTER 00Z THIS EVENING...WITH SOME DEVELOPMENT
POSSIBLE AFTER THAT TIME EAST OF THE DRY LINE.  MAIN CONCERN IS THAT
AS ELONGATED SURFACE LOW CONTINUES TO ADVANCE EAST...SHEAR WILL
BECOME MORE UNIDIRECTIONAL WHICH MAY INHIBIT TORNADIC POTENTIAL BUT
ENHANCE POTENTIAL FOR A SIGNIFICANT WIND THREAT ALONG A LINE OF
THUNDERSTORMS...IF THEY CAN BREAK THROUGH THE CAP LATER TONIGHT.

HUDSON

...325 AM CDT...
MAIN FORECAST CONCERN IS WITH THE SHORT TERM...FOCUSING ON POTENTIAL
SEVERE WEATHER EVENT UNFOLDING BY THIS EVENING. MUCH OF FORECAST
AREA IN A MODERATE RISK AND WILL ADD SEVERE WORDING TO FORECASTS TO
REFLECT THIS.

MAIN DRIVER FOR THE WEATHER TODAY WILL BE DEEP TROUGH CURRENTLY OVER
WESTERN PART OF COUNTRY. INITIAL SHORT WAVE MOVING ACROSS NEW MEXICO
AT THIS TIME WILL SPREAD SOME MID TO UPPER LEVEL MOISTURE INTO
REGION...THIS MORNING...AND CAN NOT RULE OUT A THUNDERSTORM
DEVELOPING WITH THIS WAVE AS ATMOSPHERE LOSES ITS CAP THIS
AFTERNOON...SO WILL LEAVE CHANCE POPS IN FOR AFTERNOON PERIOD. LOW
LEVEL MOISTURE RETURN WILL BE MORE FOCUSED THROUGH CENTRAL AND
EASTERN KANSAS THIS AFTERNOON AS 850 LOW LEVEL JET INCREASES TO 40
TO 50 KTS THROUGH THAT AREA. DRY LINE SETTING UP IN WESTERN KANSAS
SHOULD BE MAIN INITIATION POINT FOR STORMS THIS AFTERNOON WITH CAP
BREAKING BY 21Z. UPPER FLOW STARTS TO BECOME DIFFLUENT OVER WESTERN
PORTIONS OF FORECAST AREA BY THAT TIME AS 80 KT UPPER JET NOSES INTO
SOUTHEAST KANSAS AND SOUTHWEST MISSOURI. LOW LEVEL JET BECOMES
FOCUSED ACROSS WESTERN HALF OF FORECAST AREA BY 03Z WITH THETA E
AXIS MOVING TO NEAR KS/MO STATE LINE BY THAT TIME. EXPECT PRIME TIME
FOR SEVERE IN WESTERN HALF OF FORECAST AREA WILL BE IN THE EVENING
TIME FRAME.  SOME CONCERN WITH ETA WANTING TO CREATE TWO DISCREET
AREAS OF DEVELOPMENT WITH TWO SEPARATE SHORT WAVES IN THE MAIN
FLOW...ONE ACROSS SOUTHEAST KANSAS AND ANOTHER FROM NORTHEAST
KANSAS...NORTHWARD BY 03Z...LEAVING CHANCES OF STORMS A BIT MORE
QUESTIONABLE FOR AREAS IN BETWEEN. WILL LEAVE POPS AT LIKELY
CATEGORY AT THIS POINT INSTEAD OF GOING CATEGORICAL JUST IN CASE
THIS SCENARIO PANS OUT.

ALSO LOOKING AT TWO OTHER PROBLEMS TODAY...WIND AND POTENTIAL FOR
HEAVY RAIN TONIGHT. REGARDING WIND TODAY...WITH 850 WINDS EXPECTED
TO BE IN THE 35 TO 40 KT RANGE BY 21Z THIS AFTERNOON...MAY SEE SOME
GUSTS IN THE 35 TO 40 MPH RANGE...AND SUSTAINED IN THE 25 TO NEAR 30
MPH RANGE AT TIME.  THIS WOULD BE A MARGINAL WIND EVENT SO NOT
PLANNING ON A WIND ADVISORY AT THIS TIME.

RAIN RATES WILL LIKELY BE HEAVY WITH ANY THUNDERSTORMS...AND
PRECIPITABLE WATER CLIMBS IN THE 1.5 TO 1.8 RANGE FOR A TIME THIS
EVENING. HOWEVER...STORM MOTION WOULD SUGGEST STORMS WILL BE MOVING
35 TO 40 MPH...MAYBE FAST AT TIMES...SO NOT LOOKING FOR A LONG
LIVED...OR TRAINING KIND OF SCENARIO THAT WOULD LEAD TO WIDESPREAD
SERIOUS FLOODING. SO WILL HOLD OFF ON ANY TYPE OF FLOOD WATCH.
HOWEVER...WILL MENTION HEAVY RAIN POTENTIAL IN THE FORECAST
WORDING...WITH THE STORMS POTENTIAL OF PRODUCING A PERIOD OF REAL
DOWN POURS.

UPPER LOW ON SUNDAY IS OVER NORTHERN PLAINS...WITH 700 TROUGH MOVING
ACROSS AREA BY MIDDAY. WILL END PRECIPITATION FROM WEST TO EAST
BASED ON ITS PASSAGE...WITH SUBSIDENCE MOVING IN BEHIND.

REGARDING TEMPERATURES TODAY...WITH INCREASING SOUTHERLY
WINDS...MIXING DOWN FROM AT LEAST 850 MB AND SOME COMPRESSIONAL
EFFECTS OF DEEPENING LOW OVER WESTERN PLAINS...SHOULD SEE
TEMPERATURES 3 TO 5 DEGREES WARMER THAN YESTERDAY. MIGHT SEE EVEN
WARMER IF CLOUDS WITH INITIAL SHORT WAVE ARE NOT AS THICK AS
EXPECTED.  LOOKS LIKE ST JOSEPH WILL BE THE HOT SPOT.  WITH SURFACE
FRONT NOT ALL THE WAY THROUGH THE AREA BY 12Z...WILL KEEP IT WARMER
IN EASTERN AREAS TONIGHT...BRINGING READINGS DOWN TO AROUND EXPECTED
DEWPOINT LEVELS. SURFACE FRONT FINALLY SWINGS PAST BY 18Z...SO WILL
SEE TEMPERATURES ABOUT 10 DEGREES COOLER ON SUNDAY.

PC

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...FLOOD WATCH FOR TONIGHT FOR DONIPHAN COUNTY.
MO...FLOOD WATCH FOR TONIGHT ALONG AND NORTH OF A SAVANNAH TO ALBANY
TO BETHANY LINE.

WFO EAX
Hazardous weather outlook, May 29, 11:52 AM CST, 4 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1252 PM CDT SAT MAY 29 2004

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-301100-

...SEVERE WEATHER OUTBREAK EXPECTED LATE THIS AFTERNOON AND TONIGHT
ACROSS THE CENTRAL PLAINS...

...FLOOD WATCH IN EFFECT TONIGHT NORTHWEST OF A TROY KANSAS TO
BETHANY LINE...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE WEATHER OUTBREAK IS EXPECTED LATE THIS AFTERNOON THROUGH
TONIGHT.  STORMS MAY PRODUCE LARGE HAIL...DAMAGING WINDS...AND
TORNADOES. A FEW LONG TRACKED AND STRONG TORNADOES ARE ALSO POSSIBLE.
 AREAS UNDER THE GREATEST THREAT INCLUDE LOCATIONS WEST OF A GRANT
CITY TO KANSAS CITY LINE...FROM AROUND 6 OR 7 THIS EVENING INTO THE
EARLY MORNING HOURS SUNDAY.

AT MIDDAY...A DEVELOPING STORM SYSTEM WAS LOCATED OVER THE HIGH
PLAINS OF KANSAS AND NEBRASKA.  STRONG SOUTH WINDS CONTINUE TO BRING
WARM AND VERY MOIST AIR NORTHWARD INTO THE OUTLOOK AREA.

DATA THIS MORNING INDICATES THAT RAPID THUNDERSTORM DEVELOPMENT IS
EXPECTED BY MID TO LATE AFTERNOON IN EXTREME NORTHERN KANSAS AND
SOUTHERN NEBRASKA.  ADDITIONAL STORMS MAY ALSO DEVELOP EAST SOUTHEAST
INTO NORTHEAST KANSAS.  STRONG WIND SHEAR PROFILES AND A VERY
UNSTABLE AIRMASS WILL LEAD TO THE POTENTIAL OF TORNADIC STORMS. LARGE
HAIL GOLF BALL SIZE OR LARGER AND DESTRUCTIVE WINDS WILL ALSO
ACCOMPANY THIS ACTIVITY. THESE STORMS MAY TRACK EAST NORTHEAST INTO
NORTHWESTERN MISSOURI THIS EVENING...WITH THE THREAT IN NORTHWEST
MISSOURI BEGINNING AS EARLY AS 6 OR 7 PM. VERY HEAVY RAIN WILL ALSO
BE POSSIBLE...AND A FLOOD WATCH HAS BEEN POSTED NORTHWEST OF A TROY
KANSAS TO BETHANY LINE FOR TONIGHT.

FURTHER SOUTH...ADDITIONAL STORMS MAY DEVELOP ACROSS EASTERN KANSAS
DURING THE EVENING HOURS.  THE ATMOSPHERE ACROSS EASTERN KANSAS AND
WESTERN MISSOURI WILL REMAIN CAPPED THIS EVENING...AS WARMER AIR
ALOFT WORKS TO INHIBIT THUNDERSTORM DEVELOPMENT.  IF STORMS DO
DEVELOP...THEY WILL LIKELY CONGEAL QUICKLY INTO A SQUALL LINE AND
PRESENT A THREAT FOR DESTRUCTIVE WINDS AND HAIL AS THE LINE MOVES
EAST OVERNIGHT.

PERSONS ACROSS EASTERN KANSAS...AND MUCH OF NORTHERN INTO WESTERN
MISSOURI...SHOULD CONTINUE TO MONITOR LATER FORECASTS FOR POSSIBLE
WATCHES OR WARNINGS.  MANY PEOPLE ARE OUTDOORS CELEBRATING THE
HOLIDAY WEEKEND.  BE SURE TO BRING ALONG A PORTABLE
TELEVISION...RADIO OR NOAA WEATHER RADIO TO KEEP UP WITH RAPIDLY
CHANGING CONDITIONS LATE THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE FORECAST FOR SUNDAY MAINLY IN AREAS EAST OF A
UNIONVILLE TO CLINTON LINE. AT THIS TIME...SEVERE
THUNDERSTORMS LOOK POSSIBLE WITH THIS ACTIVITY WITH THE MAIN THREAT
BEING HAIL AND DAMAGING WINDS. THESE STORMS WILL BE OCCURRING AS A
COLD FRONT SWINGS THROUGH MISSOURI...WITH THE STORMS EXPECTED TO
QUICKLY EXIT THE OUTLOOK AREA BY EARLY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION DEFINITELY WILL BE REQUIRED LATE THIS AFTERNOON
AND TONIGHT ACROSS NORTHEAST KANSAS AND FAR NORTHWEST MISSOURI...AND
WILL LIKELY BE REQUIRED ELSEWHERE TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT (LOWER CASE)
HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV.

HUDSON

In the hours before

Special weather statement, May 29, 3:58 PM CST, 42 minutes before
KSZ057-060-103>105-MOZ002>007-012>016-020>024-028>032-037>039-
043>045-053-054-300300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
458 PM CDT SAT MAY 29 2004

THE NATIONAL WEATHER SERVICE HAS ALLOWED TORNADO WATCH NUMBER 326...
TO EXPIRE AT 10 AM CDT SATURDAY EVENING. THIS TORNADO WATCH INCLUDES
THE FOLLOWING COUNTIES...

IN KANSAS:

JOHNSON...LINN...MIAMI...LEAVENWORTH...WYANDOTTE

IN MISSOURI:

PETTIS...SALINE...CALDWELL...CARROLL...CHARITON...DAVIESS...
GRUNDY...HARRISON...LINN...LIVINGSTON...MERCER...PUTNAM...
SULLIVAN...ANDREW...BUCHANAN...CLINTON...DEKALB...GENTRY...
NODAWAY...WORTH...BATES...CASS...CLAY...HENRY...JACKSON...
JOHNSON...LAFAYETTE...PLATTE...RAY

INCLUDING THE CITIES OF BETHANY...BUTLER...CHILLICOTHE...CLINTON...
HARRISONVILLE...KANSAS CITY...MARSHALL...MARYVILLE...OLATHE...
PAOLA...SEDALIA...ST JOSEPH...TRENTON AND WARRENSBURG.

NRR
Special weather statement, May 29, 3:58 PM CST, 42 minutes before
KSZ057-060-103>105-MOZ002>007-012>016-020>024-028>032-037>039-
043>045-053-054-300300-

SPECIAL WEATHER STATEMENT...COR FOR WATCH TYPE
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
458 PM CDT SAT MAY 29 2004

THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH NUMBER
326...IN EFFECT UNTIL 1000 PM CDT SATURDAY EVENING. THIS TORNADO
WATCH INCLUDES THE FOLLOWING COUNTIES...

IN KANSAS:

JOHNSON...LINN...MIAMI...LEAVENWORTH...WYANDOTTE.

IN MISSOURI:

PETTIS...SALINE...CALDWELL...CARROLL...CHARITON...DAVIESS...
GRUNDY...HARRISON...LINN...LIVINGSTON...MERCER...PUTNAM...
SULLIVAN...ANDREW...BUCHANAN...CLINTON...DEKALB...GENTRY...
NODAWAY...WORTH...BATES...CASS...CLAY...HENRY...JACKSON...JOHNSON...
LAFAYETTE...PLATTE...RAY.

INCLUDING THE CITIES OF BETHANY...BUTLER...CHILLICOTHE...CLINTON...
HARRISONVILLE...KANSAS CITY...MARSHALL...MARYVILLE...OLATHE...
PAOLA...SEDALIA...ST JOSEPH...TRENTON AND WARRENSBURG.

NRR
Special weather statement, May 29, 4:03 PM CST, 37 minutes before
KSZ025-102-MOZ001-011-300300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
503 PM CDT SAT MAY 29 2004

THE NATIONAL WEATHER SERVICE HAS ALLOWED TORNADO WATCH NUMBER 323...
TO EXPIRE AT 10 AM CDT SATURDAY EVENING. THIS TORNADO WATCH INCLUDES
THE FOLLOWING COUNTIES...

IN KANSAS:

ATCHISON...DONIPHAN

IN MISSOURI:

ATCHISON...HOLT

INCLUDING THE CITIES OF ATCHISON AND ROCKPORT.

NRR
Special weather statement, May 29, 4:03 PM CST, 37 minutes before
KSZ025-102-MOZ001-011-300300-

SPECIAL WEATHER STATEMENT...COR FOR WATCH TYPE
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
503 PM CDT SAT MAY 29 2004

THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH NUMBER
323...IN EFFECT UNTIL 1000 PM CDT SATURDAY EVENING. THIS TORNADO
WATCH INCLUDES THE FOLLOWING COUNTIES...

IN KANSAS:

ATCHISON...DONIPHAN

IN MISSOURI:

ATCHISON...HOLT

INCLUDING THE CITIES OF ATCHISON AND ROCKPORT.

NRR
Local storm report, May 29, 4:07 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
507 PM CDT SAT MAY 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             CUMMINGS                39.47N 95.25W
05/29/2004  1.25 INCH        ATCHISON           KS   TRAINED SPOTTER

0445 PM     HAIL             CUMMINGS                39.47N 95.25W
05/29/2004  1.00 INCH        ATCHISON           KS   EMERGENCY MNGR

0502 PM     HAIL             1 N EASTON KS           39.36N 95.12W
05/29/2004  0.88 INCH        LEAVENWORTH        KS   EMERGENCY MNGR

&&

KOCH
Local storm report, May 29, 4:19 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
519 PM CDT SAT MAY 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0512 PM     HAIL             2 S ATCHISON            39.53N 95.13W
05/29/2004  1.00 INCH        ATCHISON           KS   EMERGENCY MNGR

&&

KOCH

The radar

The Pleasant Hill radar (KEAX), 101 km away, was scanning. The volume nearest the first event began at 22:39 UTC.

Open the radar archive at this moment

Event by event

28 hail, 16 tornado, 3 flash flood. Local standard time, as filed.

Hail, Platte

When
May 29, 4:40 PM CST
Where
Platte County, Bean Lake
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.517, -95.000

Hail, Buchanan

When
May 29, 5:03 PM CST
Where
Buchanan County, De Kalb
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
39.583, -94.933

Hail, Platte

When
May 29, 5:20 PM CST
Where
Platte County, Dearborn
Measured
2.75 in hail
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
39.517, -94.783

Tornado, Platte

When
May 29, 5:22 PM CST to 5:30 PM CST
Where
Platte County, 3 mi WNW of Camden Pt
Rating
F3
Path length
2 mi
Path width
400 yd
Property damage
$30,000
Reported by
TRAINED SPOTTER
Coordinates
39.467, -94.800

Tornado crossed into Buchanan county 5 northwest of Camden Point. Tornado destroyed a barn, and threw an axle from a heavy truck nearly 300 yards.

Hail, Buchanan

When
May 29, 5:26 PM CST
Where
Buchanan County, 2 mi SE of Agency
Measured
0.75 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
39.633, -94.717

Tornado, Buchanan

When
May 29, 5:30 PM CST to 5:40 PM CST
Where
Buchanan County, 7 mi SE of De Kalb
Rating
F3
Path length
5 mi
Path width
400 yd
Reported by
EMERGENCY MANAGER
Coordinates
39.517, -94.833

Large tornado entered Buchanan county just northwest of Dearborn or 7 miles southeast of Dekalb. It stayed over rural areas.

Hail, Buchanan

When
May 29, 5:40 PM CST
Where
Buchanan County, 2 mi S of Faucett
Measured
1.75 in hail
Reported by
AMATEUR RADIO
Coordinates
39.567, -94.817

Hail, Clay

When
May 29, 5:52 PM CST
Where
Clay County, Smithville
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.400, -94.583

Hail, Clay

When
May 29, 6:02 PM CST
Where
Clay County, Smithville
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.400, -94.583

Hail, Clinton

When
May 29, 6:05 PM CST
Where
Clinton County, Gower
Measured
0.88 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
39.617, -94.600

Hail, Clay

When
May 29, 6:07 PM CST
Where
Clay County, 5 mi NE of Smithville
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.450, -94.517

Hail, Clay

When
May 29, 6:07 PM CST
Where
Clay County, 1 mi NE of Smithville
Measured
1.75 in hail
Reported by
AMATEUR RADIO
Coordinates
39.417, -94.567

Hail, Buchanan

When
May 29, 6:10 PM CST
Where
Buchanan County, Easton
Measured
1.25 in hail
Reported by
AMATEUR RADIO
Coordinates
39.717, -94.433

Hail, Clinton

When
May 29, 6:10 PM CST
Where
Clinton County, 1 mi N of Trimble
Measured
2.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.483, -94.567

Hail, Buchanan

When
May 29, 6:15 PM CST
Where
Buchanan County, 4 mi E of Agency
Measured
2.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.650, -94.667

Hail, Clinton

When
May 29, 6:15 PM CST
Where
Clinton County, 1 mi N of Trimble
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.483, -94.567

Hail, Clinton

When
May 29, 6:20 PM CST
Where
Clinton County, Trimble
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.467, -94.567

Hail, De Kalb

When
May 29, 6:22 PM CST
Where
De Kalb County, Stewartsville
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.750, -94.500

Hail, Clinton

When
May 29, 6:33 PM CST
Where
Clinton County, 1 mi SE of Gower
Measured
2.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.600, -94.583

Tornado, Clinton

When
May 29, 6:35 PM CST to 6:40 PM CST
Where
Clinton County, 1 mi S of Gower
Rating
F0
Path length
1 mi
Path width
75 yd
Reported by
LAW ENFORCEMENT
Coordinates
39.600, -94.600

Brief tornado touchdown.

Hail, Clinton

When
May 29, 6:35 PM CST
Where
Clinton County, 1 mi S of Trimble
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.450, -94.567

Hail, Clinton

When
May 29, 6:36 PM CST
Where
Clinton County, Plattsburg
Measured
0.88 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
39.567, -94.467

Hail, Buchanan

When
May 29, 7:02 PM CST
Where
Buchanan County, St Joseph
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
39.767, -94.850

Tornado, Buchanan

When
May 29, 7:05 PM CST to 7:08 PM CST
Where
Buchanan County, 1 mi W of Agency
Rating
F0
Path length
0.2 mi
Path width
50 yd
Reported by
LAW ENFORCEMENT
Coordinates
39.650, -94.767

Brief tornado touchdown.

Hail, Buchanan

When
May 29, 7:20 PM CST
Where
Buchanan County, St Joseph
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.767, -94.850

Hail, Clinton

When
May 29, 7:25 PM CST
Where
Clinton County, Plattsburg
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.567, -94.467

Hail, Buchanan

When
May 29, 7:31 PM CST
Where
Buchanan County, St Joseph
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.767, -94.850

Tornado, Clinton

When
May 29, 7:40 PM CST to 8:03 PM CST
Where
Clinton County, 1 mi SE of Plattsburg
Rating
F1
Path length
19 mi
Path width
150 yd
Property damage
$20,000
Reported by
TRAINED SPOTTER
Coordinates
39.550, -94.450

Tornado crossed into Dekalb county near Osborn.

Hail, Clinton

When
May 29, 7:45 PM CST
Where
Clinton County, 2 mi W of Turney
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.633, -94.367

Tornado, De Kalb

When
May 29, 8:03 PM CST to 8:05 PM CST
Where
De Kalb County, 1 mi WSW of Osborn
Rating
F1
Path length
1 mi
Path width
150 yd
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
39.750, -94.383

Tornado crossed into Dekalb county near Osborn.

Hail, De Kalb

When
May 29, 8:04 PM CST
Where
De Kalb County, 10 mi S of Maysville
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.733, -94.383

Hail, Andrew

When
May 29, 8:15 PM CST
Where
Andrew County, Rosendale
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
40.050, -94.833

Flash Flood, Clinton

When
May 29, 8:30 PM CST to 11:30 PM CST
Where
Clinton County, 10 mi N of Plattsburg
Reported by
LAW ENFORCEMENT
Coordinates
39.602, -94.405 (the zone’s center; the record gives no point)

Water flowing over Highway 33.

Hail, Clinton

When
May 29, 8:30 PM CST
Where
Clinton County, 1 mi S of Cameron
Measured
0.88 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
39.733, -94.200

Tornado, De Kalb

When
May 29, 8:40 PM CST to 8:55 PM CST
Where
De Kalb County, 2 mi SSE of Osborn
Rating
F2
Path length
5 mi
Path width
100 yd
Reported by
LAW ENFORCEMENT
Coordinates
39.717, -94.350

Tornado touched down in open country and traveled 5 miles.

Hail, Gentry

When
May 29, 9:10 PM CST
Where
Gentry County, King City
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.050, -94.533

Tornado, De Kalb

When
May 29, 9:15 PM CST to 9:17 PM CST
Where
De Kalb County, 2 mi W of Maysville
Rating
F0
Path length
1 mi
Path width
50 yd
Reported by
LAW ENFORCEMENT
Coordinates
39.883, -94.417

Brief tornado touchdown noted by storm chasers.

Tornado, De Kalb

When
May 29, 9:30 PM CST to 9:35 PM CST
Where
De Kalb County, 2 mi S of Weatherby
Rating
F4
Path length
4 mi
Path width
800 yd
Deaths
3 direct, 0 indirect
Injuries
6 direct, 0 indirect
Property damage
$300,000
Reported by
AMATEUR RADIO
Coordinates
39.883, -94.250

Large F4 tornado touched down 2 miles south of Weatherby and moved east northeast. The tornado killed 3 persons near Weatherby. The 80 and 60 year old fatalities occurred in a destroyed frame house. Two mobile homes were destroyed with one having the 54 year old fatality. The tornado crossed into Daviess county 4 miles east of Weatherby.

Tornado, Daviess

When
May 29, 9:35 PM CST to 9:50 PM CST
Where
Daviess County, 10 mi SW of Pattonsburg
Rating
F4
Path length
16 mi
Path width
800 yd
Reported by
LAW ENFORCEMENT
Coordinates
39.950, -94.267

Large F4 tornado crossed into Daviess county from Dekalb county at 2135 and then crossed into Harrison county at 2150. Tornado stayed in rural areas of the Grand River flood plain.

Tornado, De Kalb

When
May 29, 9:40 PM CST to 9:42 PM CST
Where
De Kalb County, 5 mi ENE of Fairport
Rating
F0
Path length
1 mi
Path width
50 yd
Reported by
LAW ENFORCEMENT
Coordinates
40.017, -94.267

Brief satellite tornado touchdown.

Tornado, Harrison

When
May 29, 9:50 PM CST to 10:05 PM CST
Where
Harrison County, 5 mi S of Bethany
Rating
F4
Path length
2 mi
Path width
800 yd
Reported by
LAW ENFORCEMENT
Coordinates
40.200, -94.033

Large F4 tornado crossed into Harrison county from Daviess county 5 miles south of Bethany over rural land and then dissipated.

Flash Flood, Atchison

When
May 29, 10:15 PM CST to May 30, 1:15 AM CST
Where
Atchison County, 3 mi W of Westboro
Reported by
LAW ENFORCEMENT
Coordinates
40.431, -95.428 (the zone’s center; the record gives no point)

Water flowing over Highway 59, just west of Highway C.

Tornado, Daviess

When
May 29, 10:18 PM CST to 10:37 PM CST
Where
Daviess County, 5 mi E of Coffey
Rating
F0
Path length
5 mi
Path width
100 yd
Reported by
AMATEUR RADIO
Coordinates
40.100, -93.900

Tornado crossed into Harrison county 1 mile southwest of Melborne.

Tornado, Harrison

When
May 29, 10:37 PM CST to 10:38 PM CST
Where
Harrison County, 1 mi SW of Melbourne
Rating
F0
Path length
1 mi
Path width
100 yd
Reported by
AMATEUR RADIO
Coordinates
40.133, -93.800

Tornado crossed briefly into Harrison county near Melbourne.

Tornado, Grundy

When
May 29, 10:46 PM CST to 10:55 PM CST
Where
Grundy County, 4 mi W of Spickard
Rating
F0
Path length
1 mi
Path width
100 yd
Reported by
AMATEUR RADIO
Coordinates
40.250, -93.683

Tornado crossed over into Mercer county 4 miles wnw of Spickard.

Tornado, Mercer

When
May 29, 10:55 PM CST to 10:56 PM CST
Where
Mercer County, 4 mi SW of Mill Grove
Rating
F0
Path length
3 mi
Path width
100 yd
Reported by
AMATEUR RADIO
Coordinates
40.283, -93.650

Tornado crossed into Mercer county from Grundy county near Mill Grove.

Flash Flood, Gentry

When
May 29, 11:52 PM CST to May 30, 2:52 AM CST
Where
Gentry County, 2 mi SW of Stanberry
Reported by
LAW ENFORCEMENT
Coordinates
40.212, -94.410 (the zone’s center; the record gives no point)

Water over roads.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Tornado, De Kalb2004-05-2980FemalePermanent HomeDirect
Tornado, De Kalb2004-05-2960FemalePermanent HomeDirect
Tornado, De Kalb2004-05-2954MalePermanent HomeDirect

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2004Every state in 2004This day in weather historyThe tornado archive for Missouri, 2004Warnings in Missouri, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5400198, 5400436, 5400199, 5400200, 5400437, 5400438, 5400439, 5400446, 5400447, 5400450, 5400448, 5400449, 5400440, 5400451, 5400441, 5400452, 5400453, 5398133, 5400454, 5400518, 5400519, 5400520, 5400442, 5400443, 5400444, 5400521, 5400445, 5400522, 5400523, 5398134, 5398135, 5400434, 5400524, 5400525, 5400201, 5398139, 5398136, 5398137, 5400526, 5398138, and more.